Nippon Naibunpi Gakkai Zasshi. 1992 Oct; 68(10): 1089-95.
[A case of chronic thyroiditis with transient painful thyroiditis occurring after the administration of lipiodol]
Ishizuki Thyroid Clinic.
We reported a female case of painful thyroiditis occurring after hysterosalpingography and investigated whether the destructive thyroiditis was iodine-induced. The patient, aged 28, had TBG deficiency and the previous episode of thyrotoxicosis caused by Graves' disease. Lipiodol (containing 4.8g of iodide in 10ml solution) was administered via vagina for hysterosalpingography. One month after the radiography, serum inorganic iodide and Tg were elevated abnormally, but she was asymptomatic. After the subsequent 3 months she developed a painful and 3rd grade-sized goiter with concomitant marked elevation of thyroid hormones and inorganic iodide and also high titer of MCHA (320(2)X). A dramatic response was obtained with steroid. Thereafter she was treated with acupuncture on the thyroid gland, resulting in a sudden reappearance of tender goiter. This traumatic thyroiditis disappeared successfully in 2 weeks with steroid treatment. The painful thyroiditis subsided in 5 months throughout the course and she remained euthyroid for the ensuing 2 years. Aspiration biopsy was performed twice and revealed lymphocytic thyroiditis. Values of serum Tg varied in good correlation with those of serum inorganic iodide or rT3 throughout the course, respectively (P < 0.01, P < 0.05). Significant correlations between FT4 and FT3, and also T4 and T3 were observed, respectively (P < 0.01, P < 0.05). Serum inorganic iodide was elevated to 316 micrograms/dl at the symptomatic stage of the thyroiditis and decreased to 170 micrograms/dl at the resolving phase 2 months after the inflammation. Iodide disappearance curve showed a diphasic slope. The BHL was calculated as 60.3 days during the symptomatic stage and 6.9 months in euthyroid state.(ABSTRACT TRUNCATED AT 250 WORDS)